|Reyataz Leopard Spot Rash!
Sep 29, 2003
A friend of mine just started on Reyataz and got both jaundice and a horrible "leopard spot" rash. The rash itches, has blistered and now has become huge purple spots. She says now she "really looks like somebody who has AIDS." Please help! Her doctors told her that it will last over two weeks. Do you have any more information? Can she do anything about the scars from the blisters? This side effect should be listed in the literature, if it isn't.
| Response from Dr. Conway
In many ways, Reyataz represents an important advance in antiretroviral therapy. It is a highly effective drug that can be given once a day and does NOT seem to be associated with the development of metabolic changes, such as elevated blood sugar or cholesterol.
The main side effect with Reyataz is an elevation in bilirubin that can occur many individuals taking this drug, and can be of such severity as to require the drug to be stopped in 5% of cases.
Unfortunately, a rash of the type you describe (with large blisters) can occur and is listed in the literature. In clinical trials, rashes (mostly much less severe than what you describe) were reported in about 10% of subjects on Reyataz.
It is important that the Reyataz and the other antiretrovirals be stopped (I would assume this has already been done). It would also be important to make sure thee is no other possible cause for the rash (is she on an NNRTI?). Barring these issues, I am sure that her doctors are doing all they can to make sure that the long-term consequences of this (including scarring) are kept to a minimum.
I wish you good luck and courage in dealing with this unfortunate event.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Unprotected Anal Sex Worried I Have HIV
- Unprotected Vaginal Sex And Negative HIV Test
- Vaginal Secretions Do I Need To Get Tested For HIV
- What Are The Chances Of Getting AIDS From Having Sex During Period?
- What Are The Chances Of Getting HIV From Mutual Masturbation?
- Could White Tongue Be A Sign Of Primary HIV Infection
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.